Wisconsin, 2003

Damaging Wind in Wisconsin, July 3, 2003

July 3, 2003 · NWS MPX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 2, 2:30 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT WED JUL 2 2003

FORECAST CONCERN NEAR TERM...SEVERE CHANCES AND HEAVY RAIN.

MCS DEVELOPMENT OVER THE NORTHWEST THIS EVENING...SHOULD BEGIN TO
DIVE SOUTHEAST OVERNIGHT INTO WESTERN WI BY MORNING.  EXPECT BEST
SEVERE POTENTIAL OVER THE NORTHERN CWA THIS EVENING...ALTHOUGH...MCS
DEVELOPMENT WILL HAVE TO BE WATCHED FOR POTENTIAL DAMAGING WIND
EVENT LATER TONIGHT IN THE EAST.  HEAVY RAIN A THREAT AS
WELL...MAINLY NORTHEAST CWA OVERNIGHT.  EXPECT RAIN COOLED AIR TO
DROP TEMPERATURES TO UPPER 60S MOST AREAS OVERNIGHT.

SEVERE WEATHER THREAT FOR THURSDAY DEPENDS ON MCS DEVELOPMENT
OVERNIGHT.  THIS WILL LIKELY PUSH AN OUTFLOW BOUNDARY TO THE SOUTH
OF THE CWA EARLY.  PREVIOUS MODELS DIRECTED ALL INSTABILITY TO THE
SOUTH OF THE AREA. 12Z MODELS INDICATE FRONT TO BE POSITIONED OVER
EASTERN CWA BY THURSDAY EVENING.  THIS SHOULD ALLOW NEXT SHORT WAVE
TO DEVELOP YET ANOTHER MCS OVER SOUTHERN CWA THURSDAY NIGHT INTO
FRIDAY. EXPECT DEVELOPMENT FRIDAY TO BE LIMITED TO FAR EAST
CWA...AND MAINLY IN MORNING BEFORE RIDGE BUILDS IN.  PREVIOUS MODEL
RUNS HAVE INDICATED THIS TREND AS WELL.

LATER PERIODS...YET ANOTHER SHORT WAVE MOVES IN SATURDAY NIGHT INTO
SUNDAY.  DRYING SHOULD MOVE IN FOR MONDAY AND INTO THE MIDDLE OF THE
WEEK AS HIGH PRESSURE RIDGE BUILDS TO THE SOUTH AND EAST AT THE
SURFACE...AND 50H RIDGE BUILD TO THE WEST.

.MSP...NONE.
Hazardous weather outlook, Jul 2, 4:04 AM CST, 20 hours 31 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-031004-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE
RISK OF SEVERE WEATHER LATE TODAY AND TONIGHT ACROSS PORTIONS OF
CENTRAL AND WEST CENTRAL MINNESOTA. SOME CITIES IN THIS MODERATE
RISK AREA INCLUDE LONG PRAIRIE...ALEXANDRIA...GLENWOOD...BENSON AND
MADISON. A SLIGHT RISK FOR SEVERE WEATHER COVERS THE REMAINDER OF
CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN FOR
TONIGHT.

A COLD FRONT WILL GATHER STRENGTH OVER THE DAKOTAS LATE TODAY AND
BEGIN TO MOVE SLOWLY INTO NORTHWEST MINNESOTA THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY OVER THE EASTERN
DAKOTAS THIS AFTERNOON AND MOVE INTO NORTHWEST AND WEST CENTRAL AREAS
OF MINNESOTA. THE THUNDERSTORMS MAY TURN INTO A LINE OF SEVERE STORMS
EARLY TONIGHT AND MOVE ACROSS NORTHERN AND CENTRAL MINNESOTA. THESE
STORMS WOULD CONTAIN DAMAGING STRAIGHTLINE WINDS. SOME LARGE HAIL AND
AN ISOLATED TORNADO ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MODERATE RISK OF SEVERE WEATHER IS INDICATED FOR THURSDAY
OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN.

THE COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS MINNESOTA AND
NORTHERN WISCONSIN ON THURSDAY. SEVERE STORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE FRONT IN THE AFTERNOON ACROSS CENTRAL AND SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN. LARGE HAIL...DAMAGING WINDS AND
TORRENTIAL RAINS ARE POSSIBLE. A FEW TORNADOES COULD ALSO OCCUR
THURSDAY AFTERNOON ACROSS SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT.

RAH

In the hours before

Local storm report, Jul 2, 10:44 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 PM CDT WED JUL 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1117 PM    GLENWOOD                  MN   59 MPH TSTORM WIND
07/02/03   POPE                           REPORTED BY ASOS.

1110 PM    5 N GLENWOOD              MN   WIND DAMAGE
07/02/03   POPE                           TREE DOWN.  REPORTED BY
                                          LAW ENFORCEMENT.

1053 PM    ALEXANDRIA                MN   60 MPH TSTORM WIND
07/02/03   DOUGLAS                        REPORTED BY MNDOT
                                          OBSERVING STATION.

1040 PM    STAPLES                   MN   WIND DAMAGE
07/02/03   TODD                           ROOF OFF OF HOUSE.  POWER
                                          LINES DOWN.  REPORTED BY
                                          LAW ENFORCEMENT.

1032 PM    4 W EVANSVILLE            MN   0.75 IN HAIL
07/02/03   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT.

PI
Local storm report, Jul 2, 10:53 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1153 PM CDT WED JUL 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1126 PM    1 NE WEST UNION           MN   60 MPH TSTORM WIND
07/02/03   TODD                           SEVERAL POWER LINE DOWN

AJZ

The radar

The Minneapolis radar (KMPX), 82 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 3, 12:35 AM CST
Where
Polk County, 2 mi S of Osceola
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.283, -92.717

Tree down across 30th Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329461.